MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, L, 36/+3.5, TAPER 12/14; BIOLOX DELTA CERAMIC FEMORAL HEAD

ZIMMER SWITZERLAND MANUFACTURING GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, L, 36/+3.5, TAPER 12/14; BIOLOX DELTA CERAMIC FEMORAL HEAD
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Pneumonia (2011)
Date of Event 01/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: shell with cluster holes porous 54 mm o.D.Size jj for use with jj liners; catalog#: 00-8757-054-01; lot#: 64819002.Liner elevated rim 36 mm i.D.Size jj for use with 54 mm o.D.Size jj shell; catalog#: 00-8752-011-36; lot#: 64671798.Femoral stem 12/14 neck taper plasma sprayed press-fit cementless size 12.5 extended offset reduced neck length; catalog#: 00-7711-012-40; lot#; 64846601.Therapy date: unknown the manufacturer received other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that the patient underwent an initial right total hip arthroplasty and experienced postop pneumonitis requiring additional intervention and prolonged hospitalization.The complication resolved by postop day 2.Upon follow up, the patient had minimal pain and problems.
 
Additional Manufacturer Narrative
Investigation results were made available.1.Event description: it was reported that initial right total hip arthroplasty was performed (b)(6) 2021.Subsequently, it was reported that the patient experienced postop pneumonitis requiring additional intervention and prolonged hospitalization.The complication resolved by postop day 2.Upon follow up, the patient had minimal pain and problems and was very satisfied harm: s3 - infection, moderate localized hazardous situation: unknown.2.Review of received data: due diligence: further due diligence to support the conclusion was completed and documented.Surgical report: several documents have been provided for review.(b)(6) 2020: pre-op examination.No information related to the reported event provided.(b)(6) 2020: surgery scheduling document: no information related to the reported event provided.(b)(6) 2021: implantation report: anesthesia record: anesthesia post evaluation: patient informed that likely aspirated due to left lung pneumonia on cxr.(b)(6) 2021: case report: no information related to the reported event provided.(b)(6) 2021: hospital consultation: at risk for respiratory complications from intubation and respiratory suppression from opioids postop.Possible aspiration: patient with possible aspiration in or.Mild cough in pacu, no fevers or chills.Cxr with possible left infiltrate, noted again today.Wbc noted at 20k but no bandemia.Still on oxygen this morning.Looks good but with wbc and persistence of possible infiltrate will place on cefepime.Could be noninfectious (pneumonitis).(b)(6) 2021: physical therapy: no information related to the reported event provided.(b)(6) 2021: discharge summary: no information related to the reported event provided.(b)(6) 2021: 1m post op exam: no information related to the reported event provided.(b)(6) 2021: 3m post op exam: no information related to the reported event provided.3.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.4.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing.Sterilization certificate: the eto/ gamma sterilization specification of the device certifies the suitability of sterilization.5.Conclusion: it was reported that initial right total hip arthroplasty was performed (b)(6) 2021.Subsequently, it was reported that the patient experienced postop pneumonitis requiring additional intervention and prolonged hospitalization.The complication resolved by postop day 2.Upon follow up, the patient had minimal pain and problems and was very satisfied based on the investigation the reported event can be confirmed.Within anethesia record of implantation procedure it is stated that the patient was informed that he likely aspirated due to left lung pneumonia on cxr.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).Also, within the provided clinical information there is no aspect which points into the directed that the reported device caused or contributed to the reported event.Based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.However, the most likely root cause for the reported error pattern is aspiration during implantation.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation results are now available.

Brand Name
BIOLOX DELTA, CERAMIC FEMORAL HEAD, L, 36/+3.5, TAPER 12/14
Common Device Name
BIOLOX DELTA CERAMIC FEMORAL HEAD
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key12546466
Report Number0009613350-2021-00504
Device Sequence Number16361782
Product Code LZO
UDI-Device Identifier00889024430372
UDI-Public00889024430372
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K071535
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number00877503603
Device Lot Number3048026
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2021
Supplement Date Received by Manufacturer11/22/2021
Initial Report FDA Received Date09/29/2021
Supplement Report FDA Received Date11/24/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/09/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight92 KG